Hail, El Dorado
- When
- July 2, 2:45 PM PST
- Where
- El Dorado County, 0.69 mi N of Lake Tahoe Arpt
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 38.910, -120.000
Public reported 1 inch hail in South Lake Tahoe.
An upper low pressure moved over the area and combined with an unstable airmass to produce two days of widespread showers and thunderstorms. The largest hail size was measured at 1 inch, but there were several reports of small hail accumulating up to 2 to 3 inches.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS REV wrote it up.
An upper low pressure moved over the area and combined with an unstable airmass to produce two days of widespread showers and thunderstorms. The largest hail size was measured at 1 inch, but there were several reports of small hail accumulating up to 2 to 3 inches. Additionally, there were several reports of sub-severe thunderstorm wind gusts of 40-50 mph.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before the first event at Jul 2, 1:32 PM PST, 1 hour 13 minutes earlier. Its key messages:
Area Forecast Discussion
National Weather Service Reno NV
232 PM PDT Wed Jul 2 2025
.KEY MESSAGES...
* Isolated to scattered showers and thunderstorms will form again
this afternoon into evening across much of the region.
* Temperatures will cool below seasonal averages for the holiday
weekend, with diminishing precipitation chances.
* A gradual warming trend begins Saturday and continues through
early next week.
&&
.DISCUSSION...
Similar to yesterday, with visible satellite we're seeing cumulus
buildups across the Sierra and into western Nevada. Another round of
storms are expected Thursday as well, with Friday being our driest
and coolest day of the week.
The storms this afternoon will still have some upper level support
from a broad area of divergence over our CWA due to a low centered
off the coast of SoCal. Convective initiation will occur around 1 PM
this afternoon and go through 8 PM. Chances range between 15-20% in
western NV and 25-35% in northeastern CA. DCAPE this afternoon for
the Sierra Front and northeastern CA will be around 1400-1700 J/kg,
which indicates thunderstorms could produce gusts up to 55 mph. The
main impacts from these thunderstorms today include gusty outflow
winds, hail less than 0.50" in diameter, and occasional lightning.
The environment today looks very similar to yesterday, so we can
expect similar thunderstorms to break out.
Breezy zephyr winds are expected Thursday and Friday with gusts up
to 25-30 mph. This will lead to possible recreation concerns on
local lakes, and what nudged us to issue Lake Wind Advisories. See
the Fire Weather section below for more details on fire weather
impacts.
The Fourth of July into early next week we start to dry out and
temperatures start to rebound back into the mid 90's by Sunday.
Friday's high temps only get into the mid 80's in western NV and
70's in the Sierra which is 5-10 degrees below average for this time
of year.
-Justin
&&
.AVIATION...
* There's a 20% chance for showers and thunderstorms from 20z-03z
for all eastern Sierra, northeast CA, and western NV terminals.
Primary impacts from thunderstorms include gusty/erratic winds,
small hail <0.50", and occasional lightning.
* Typical zephyr breeze from the west today with gusts 15-20 kt at
all area terminals in the afternoon. However, thunderstorms could
produce gusts up to 50 kts. Otherwise, VFR conditions prevail. -
McKellar/Justin
&&
.FIRE WEATHER...
* Shower and storm chances (15-35%) expand across much of the region
today. Once again, storms may produce abundant lightning and
strong, erratic outflow winds upwards of 50+ mph. Locally heavy
rainfall is possible inside storm cores, and small hail.
* For Thursday, there is a 3-6 hour period of critical fire
weather conditions for the Sierra Front as well as inner-basin
and ranges due to a combination of gusts of 25-30 mph with
humidities in low to mid teens. This continues on Friday, but
with much less coverage. -McKellar/Justin
&&
.REV Watches/Warnings/Advisories...
NV...Red Flag Warning from noon Thursday to midnight PDT Thursday
night NVZ420-421-423-429-458.
Lake Wind Advisory from 2 PM to 8 PM PDT Thursday NVZ002-004.
CA...Red Flag Warning from noon Thursday to midnight PDT Thursday
night CAZ278.
Lake Wind Advisory from 2 PM to 8 PM PDT Thursday CAZ072-073.
&&Special Weather Statement
National Weather Service Reno NV
231 PM PDT Wed Jul 2 2025
CAZ072-NVZ002-022200-
Greater Lake Tahoe Area CA-Greater Lake Tahoe Area NV-
231 PM PDT Wed Jul 2 2025
...A STRONG THUNDERSTORM WILL IMPACT EL DORADO...PLACER...SOUTHERN
WASHOE...AND DOUGLAS COUNTIES AND WESTERN CARSON CITY THROUGH 300 PM
PDT...
At 230 PM PDT, Doppler radar was tracking a strong thunderstorm over
Bliss State Park, or 7 miles northwest of South Lake Tahoe, moving
north at 10 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Carson City, Glenbrook, Bliss State Park, Emerald Bay, Sugar Pine
Point S, Incline Village-Crystal Bay, Meeks Bay, Tahoe State Rec Area
Campground, Meeks Bay Campground, and Dollar Point.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
If on or near Lake Tahoe, get out of the water and move indoors or
inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.
&&
LAT...LON 3893 12006 3900 12016 3923 12013 3915 11988
TIME...MOT...LOC 2130Z 194DEG 10KT 3902 12009
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
GGSpecial Weather Statement
National Weather Service Reno NV
326 PM PDT Wed Jul 2 2025
CAZ072-NVZ002-003-022300-
Greater Lake Tahoe Area CA-Greater Lake Tahoe Area NV-Greater Reno-
Carson City-Minden Area NV-
326 PM PDT Wed Jul 2 2025
...A STRONG THUNDERSTORM WILL IMPACT ALPINE...EL DORADO...PLACER AND
DOUGLAS COUNTIES THROUGH 400 PM PDT...
At 326 PM PDT, Doppler radar was tracking a strong thunderstorm over
South Lake Tahoe, moving north at 10 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
South Lake Tahoe, Dagget Pass, Zephyr Cove, Emerald Bay, Meyers,
Zephyr Cove-Round Hill Village, Kingsbury, Heavenly Valley, South
Lake Tahoe Airport, Fallen Leaf Campground, and Stateline.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
If on or near Lake Tahoe, get out of the water and move indoors or
inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.
&&
LAT...LON 3883 11998 3892 12011 3910 12007 3897 11980
TIME...MOT...LOC 2226Z 198DEG 8KT 3892 12002
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
GGThe Reno radar (KRGX), 105 km away, was scanning. The volume nearest the first event began at 22:44 UTC.
2 hail. Local standard time, as filed.
Public reported 1 inch hail in South Lake Tahoe.
Public reported 0.75 inch hail in South Lake Tahoe.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in California in 2025Every state in 2025This day in weather historyWarnings in California, July 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1269713, 1269715.